Here’s an EKG you may never have seen before.  Only slightly frightening, right?  The rate is tachycardic and the width of the QRS tells you that it is coming from below the AV node.  The defining feature here is that the QRS complex alternates from left to right axis between beats.  This EKG is a rare rhythm that is nearly pathognomonic for digitalis poisoning and is termed bidirectional ventricular tachycardia.  Very rare alternative causes of this rhythm include aconite poisoning and a rare in-born syndrome characterized called chatecholaminergic polymorphic ventricular tachycardia.  The rhythm itself is provoked by increased automaticity of cells in the his-purkinje system mediated by  increased intracellular calcium and extracellular potassium concentrations.  The left and right sides of the his-purkinje fire in an alternating fashion producing the alternating electrical axis.

This is a highly unstable rhythm and prone to degenerate to ventricular fibrillation.  Management focuses on treating the underlying toxicity, and as with other tachydysrhythmias in digitalis overdose, is an indication for DigiFab.  Administration of DigiFab has been documented to reverse the arrhythmia.  Antidysrhythmic options include lidocaine and phenytoin, however both are inactivated by the definitive treatment: Digi-fab.  Class 1A antidysrhythmics are contraindicated due to their tendency to promote sodium channel blockade and produce AV nodal suppression.  Cardioversion and defibrillation and trans-thoracic pacing are typically contraindicated for digitalis poisoning but may be used in unstable ventricular tachycardias including bidirectional ventricular tachycardia and for ventricular fibrillation.
Baher A, Uy M, Xie F eta al. 2011.  Bidirectional ventricular tachycardia: ping pong in the his-purkinje system 8(4): 599-605.
Burns E.  Life in the Fast Line. http://lifeinthefastlane.com/ecg-library/basics/bvt/ accessed 5/5/2016
Hack JB. Cardioactive Steroids. In: Hoffman RS, Howland M, Lewin NA, Nelson LS, Goldfrank LR. eds. Goldfrank’s Toxicologic Emergencies, 10eNew York, NY: McGraw-Hill; 2015.http://accessemergencymedicine.mhmedical.com/content.aspx?bookid=1163&Sectionid=65096781. Accessed May 05, 2016.
Lin YH, Lai LP, Lin TK, Lin JL. 2004.  Exercise-provoked bidirectional ventricular tachycardia in a young woman.  Journal of the Formosan Medical Association. 103(10):780-783.
Menduria M, Candel J, Alaminos P, Gomez F, Vilchez J. 2005.  Bidirectional ventricular tachycardia due to digitalis poisoning.  Revista Espangola de Cardiologia. 82:991-993.